Alert archive / New York / Cold Weather Advisories in 2026
Cold Weather Advisory 6, NWS Buffalo, NY
NWS Buffalo, NY issued this cold weather advisory at Feb 6, 2026, 1:03 AM EST for 7 counties in New York. It took effect at Feb 7, 2026, 1:00 AM EST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2026, 1:03 AM EST (06:03 UTC)
- In effect from
- Feb 7, 2026, 1:00 AM EST
- Expired
- Feb 8, 2026, 10:00 AM EST
- In force
- 33 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.1 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this cold weather advisory went out at Feb 5, 6:45 PM EST, 6 hours 18 minutes earlier. Its key messages:
- 1) An Arctic cold front will bring widespread snow Friday, with more impactful snow and even a few snow squalls possible Friday night. 2) Gusty winds and wrap around lake effect snow will develop behind the Arctic cold front Friday night through Saturday night, with blowing and drifting of the fresh snowpack. 3) A frigid post-frontal airmass will result in dangerously cold temperatures and wind chills this weekend.
Area forecast discussion, Feb 5, 6:45 PM EST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
645 PM EST Thu Feb 5 2026
.WHAT HAS CHANGED...
Minor increases to snowfall amounts with the Arctic front and post-
frontal lake effect Friday through Saturday night.
A Winter Weather Advisory has been issued for most of western and
north-central NY Friday through at least Saturday.
&&
.KEY MESSAGES...
1) An Arctic cold front will bring widespread snow Friday, with more
impactful snow and even a few snow squalls possible Friday night.
2) Gusty winds and wrap around lake effect snow will develop behind
the Arctic cold front Friday night through Saturday night, with
blowing and drifting of the fresh snowpack.
3) A frigid post-frontal airmass will result in dangerously cold
temperatures and wind chills this weekend.
&&
.DISCUSSION...
KEY MESSAGE 1... An Arctic cold front will bring widespread snow
Friday, with a few snow squalls also possible Friday night.
The focus on the impactful weather through this weekend will revolve
around the passage of an Arctic cold front Friday night into early
Saturday.
Leading shortwave energy diving southeast across the western Great
Lakes into the Ohio Valley early Friday will clip the forecast area
before the main mid-level trough slowly crosses the region later in
the day. With the initial absence of stronger jet forcing or height
falls/DPVA aloft, the first snows that reach WNY Friday morning will
struggle to accumulate much, with the track of the shortwave
limiting the eastern extent of the light snowfall. The arrival of
the stronger forcing and deep layer saturation in the afternoon will
cause more impactful snow to begin overspreading the region, which
should peak in intensity Friday night. A PV anomaly and uptick in
modeled Snow Squall Parameter is noted among the mid-range guidance
Friday night, particularly near and southeast of Lake Ontario late
in the night, well after the evening commute. Overall accumulations
through this timeframe will be minor in most areas, potentially
moderate where some upslope and lake enhancement is present
east/southeast of the lakes, though still in "plowable" territory
with enough to generate a fresh coating of snow on area roadways.
Snowfall rates could briefly rise to around 1" per hour at times,
especially in any heavier squalls and/or lake enhanced areas, but
otherwise should remain at 0.5" an hour or less Friday night.
KEY MESSAGE 2...Gusty winds and wrap around lake effect snow will
develop behind the Arctic cold front Friday night through Saturday
night, with blowing and drifting of the fresh snowpack.
Behind the Arctic front Friday night will be the arrival of the
aforementioned PV anomaly as well as a 40-50kt 850mb jet. Overlaid
with the deep CAA regime in place as 850mb temps plummet to near -27C,
this will result in blustery northwesterly winds gusting 35 to
40mph in many areas. With the fresh synoptic snow on the ground,
areas of blowing and drifting are expected to develop even as
the widespread snow transitions to localized lake effect. These
winds will likely subside a bit later Saturday as the LLJ
focuses more along the spine of the Appalachians, though the
more substantial weakening should occur Sunday night as a
secondary low pulls further away from the East Coast.
Speaking of the lake effect...The post-frontal airmass will be
plenty chilly enough for a lake response downwind of the mostly ice-
free Lake Ontario late Friday night through Saturday. The setup does
not appear overly impressive here with a notable lack of DGZ
saturation and lake-induced EQLs hovering around 7-8kft Saturday and
Saturday evening. Still this should allow for at least a few
additional fluffy inches to accumulate southeast of the lake,
with weaker streamers of lake effect snow allowing for minor
accumulations elsewhere. In tandem with the blowing snow
potential however, have opted to extend the newly issued Winter
Weather Advisory beyond when the more substantial accumulations
are expected.
KEY MESSAGE 3...A frigid post-frontal airmass will result in
dangerously cold temperatures and wind chills this weekend.
As previously mentioned, the post-frontal airmass will feature 850mb
temps as low as -27C. With the blustery winds in place, this will
translate to sfc wind chills across the region all the way down to
between -15F and -35F between late Friday night and early Sunday.
The coldest timeframe for most areas should be early Saturday, with
the North Country on the lower end of the wind chill values overall.
Have opted to maintain the Watch with this update as many areas are
still marginal between a Cold Weather Advisory and an Extreme Cold
Warning, though expect most if not all areas to have a cold-
weather related headline as we draw closer to the weekend.
Looking beyond this weekend, while uncertainty is notably much
higher, early signs point to a warmup near midweek next week.
Temperatures could rise well above freezing with even some low-end
chances for plain rain by Wednesday depending on the track and
strength of an approaching low pressure system.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR flight conditions will persist through a majority of the evening
hours. A clipper system diving southeast across the Great Lakes
tonight will then bring lowering cigs with widespread MVFR to
IFR across the western terminals by daybreak.
Outlook...
Friday through Friday night...Periods of IFR/LIFR to moderate snow
and blowing snow. Snow squalls and brief bursts of 1/4SM +SN
possible Friday night along and arctic cold front.
Saturday through Sunday... Areas of IFR in lake effect snow showers
south of Lake Ontario.
Monday through Tuesday...VFR/MVFR with a chance of light snow
showers.
&&
.MARINE...
A strong arctic cold front will pass across the region Friday night
through Saturday resulting in a period Gales across the far western
and central portions of Lake Ontario, and higher end Small Craft
Advisories on the remainder of Lake Ontario. This being said, a Gale
Watch is in effect for Friday night into Saturday morning for the
western and central portions of Lake Ontario. Due to the frigid
nature of the airmass overhead, along with the strong winds,
freezing spray will also be likely on Lake Ontario. Winds and waves
will subside later Sunday as surface high pressure builds into the
lower Great Lakes.
Please note...Most, if not all of the Lake Erie nearshore waters are
now ice covered. Waves have been omitted from the forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 AM Friday to 7 PM EST Saturday
for NYZ001-002-010>012-019-020-085.
Extreme Cold Watch from late Friday night through Sunday
morning for NYZ001>005-010>014-019>021-085.
Winter Weather Advisory from 1 PM Friday to 7 AM EST Sunday
for NYZ003>006-013-014.
Extreme Cold Watch from Saturday morning through Sunday
afternoon for NYZ006>008.
MARINE...Gale Watch from Friday evening through Saturday morning for
LOZ042-043-062-063.
&&
DISCUSSION...PP
AVIATION...AR/EAJ
MARINE...EAJHazardous weather outlook, Feb 5, 1:19 PM EST, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 119 PM EST Thu Feb 5 2026 NYZ021-061900- Allegany- 119 PM EST Thu Feb 5 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Extreme Cold Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019-020-085-061900- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 119 PM EST Thu Feb 5 2026 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST SATURDAY... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Extreme Cold Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-061900- Monroe-Wayne-Northern Cayuga-Livingston-Ontario- 119 PM EST Thu Feb 5 2026 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 7 AM EST SUNDAY... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Extreme Cold Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-061900- Oswego- 119 PM EST Thu Feb 5 2026 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 7 AM EST SUNDAY... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Extreme Cold Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-061900- Jefferson-Lewis- 119 PM EST Thu Feb 5 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Extreme Cold Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-061900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 119 PM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-061900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 119 PM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042-043-062-063-061900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 119 PM EST Thu Feb 5 2026 ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-061900- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 119 PM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-061900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 119 PM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 12:39 AM EST | Gale Warning | BUF | 33 hr | |
| Feb 6, 12:39 AM EST | Small Craft Advisory | BUF | 54 hr | |
| Feb 6, 1:03 AM EST | Extreme Cold Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Jefferson, Lewis and 4 more | 59 hr |
| Feb 6, 2:54 AM EST | Heavy Freezing Spray Warning | BUF | 31 hr |
Nearby
Cold Weather Advisories in New York, 2026Every cold weather advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.